Lightning, Madison
- When
- March 17, 7:43 PM CST
- Where
- Madison County, 6.5 mi NNE of Cottonwood
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 31.087, -95.958
Lightning struck an 18-wheeler traveling along Interstate 45.
A severe thunderstorm produced large hail and lightning strikes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A severe thunderstorm produced large hail and lightning strikes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 17, 6:50 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 750 PM CDT Sat Mar 17 2018 .AVIATION... Onshore flow continues to bring in moisture and low clouds. Pattern the last few nights should still hold with MVFR ceilings this evening lowering throughout the early morning hours prior to sunrise. Showers and thunderstorms riding along the north side of an upper level speed max from Canton to Fairfield to north of CLL 35 miles to near Bastrop...should continue to track eastward but are running out of daylight and waning instability. A second line of storms following in the wake of the first and this line may get close to CLL area and will carry TEMPO at CLL 2-3z but this may need adjusting. Storms may just hold together long enough to reach UTS but thinking at this point probably just showers if so. This could leave a rain cooled boundary and some wet ground that could feed back to help produce fog across the northern areas and will be monitoring this closely overnight. Toward the coast expect sea fog to return tonight and may become dense around GLS-BYY area again mainly after 05z. Watching an area of lower clouds well out in the Gulf that should continue spread toward the area for Sunday afternoon and play havoc with any mixing out of MVFR ceilings. S/W moving through Sunday will bring a weak surface boundary into the area and will likely act as a focus for showers and thunderstorms mainly afternoon across the area. For now will carry a mix of VCSH/VCTS 20z Sun through 01z Monday. 45 && .PREV DISCUSSION... /ISSUED 351 PM CDT Sat Mar 17 2018/ DISCUSSION... Another warm and humid day across SE TX. GLS is within one degree of tying a record high temperature. Clouds have been slow to clear this afternoon but with another hour or so of heating, it'll still be possible to generate some showers. An upper level disturbance over Central Texas will move east tonight and this feature will generate scattered showers and thunderstorms over mainly the northern third of SE TX. The best chance for storms over the north will be between 9 PM and 2 AM. SPC has brought slight risk for severe storms into the CWA. The 12z ARW and NMM are more aggressive with precipitation working its way into the northern zones tonight. Still have some significant concerns that strong capping will limit the convective potential. Areas to the south, including the city of Houston, feel capping will hold and only weak showers will be possible tonight. Water temps have warmed a few degrees since yesterday but SREF ensembles still show some potential for sea fog tonight and will continue to mention fog near the coast and over the coastal waters. On Sunday, capping should limit precipitation to just some weak showers in the morning but fcst soundings show the cap weakening between 18-21z, convective temps in the lower 80s and PW values increasing to 1.55 inches. SE TX will also lie in weak RRQ by afternoon and this feature might provide enough lift to generate some afternoon shra/tsra. A dry line or surface trough will move though SE TX on Sunday night and skies will begin to clear from west to east. The drier air will allow for some cooler temps over the western half of the CWA. On Monday, drier air in place will allow for a large diurnal range in temperatures and high temps will warm into the lower 80's. RH values will plummet with the warm daytime temps and dew points in the 30's. Min RH values will probably fall into the teens and W-NW winds will be around 15 mph with higher gusts. Elevated fire weather conditions will be possible on Monday and a Red Flag Warning may be required. Elevated fire weather conditions will remain possible on Tuesday as a secondary surge of cooler air filters into the region. Winds look a bit higher on Tuesday but temperatures look cooler and RH looks a bit higher. High pressure will build into Texas on Tuesday and settle over SE TX by Wednesday morning. This feature will bring clear skies, low humidity and seasonal temperatures. The high moves east on Wednesday and onshore winds will return by Wednesday night with onshore winds continuing into next weekend. A subtle warm up will begin on Thursday with temps again in the lower 80s by next weekend as weak upper level ridging develops over northern Mexico. 43 MARINE... A primarily weak onshore flow will prevail through the remainder of the weekend. Periods of sea fog will turn tonight with areawide visibilites dropping to 3 miles or under...locally around a mile...through the Sunday morning hours across the nearshore Gulf waters...bays and local intercoastal waterways. A weakened onshore pressure gradient downstream of a developing western Texas surface trough tomorrow will keep south to southwest winds under 10 knots. As Monday's weak cold front enters central Texas...southwesterlies will pick up a bit as they turn brief west-northwest late in the day but no significant impact will be felt by this frontal passage. A secondary frontal passage early Tuesday morning will veer winds around to northwest and strengthen them to sustained Caution levels...Advisory in gust...through Wednesday morning. Backing high pressure moving into the lower Mississippi River Valley will swing winds around to onshore by late day Wednesday. 31 FIRE... The passage of two cold fronts...both on Monday and then on Tuesday...will advect in a much drier regional air mass. Antecedent conditions will be of moderate fire weather danger as northern county 100 hour fuel moisture (grasses) is around 15% or slightly under. Northerly winds will be slightly stronger on Tuesday while...with relatively cooler ambient temperatures...relative humidities may be slightly higher. Thus...Monday afternoon's lowest %RHS are out-of-phase with Tuesday's stronger winds behind a reinforcing cool front. Considering all of this there will be an elevated wildfire risk within 48 hours of this discussion. 31 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 67 84 60 80 49 / 50 30 20 0 0 Houston (IAH) 68 84 68 83 53 / 20 30 30 10 0 Galveston (GLS) 69 78 69 80 58 / 10 20 20 10 0 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...41 Aviation/Marine...45
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 314 PM CDT Sat Mar 17 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-182015- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 314 PM CDT Sat Mar 17 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible tonight north of a Bryan to Livingston line as a weak upper level disturbance moves across the state. The primary severe weather hazard will be large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dry air will move into Southeast Texas on Monday and humidity levels will fall below 20 percent. Elevated fire weather conditions will be possible as west winds increase to 15 to 20 mph. Elevated fire weather conditions will remain possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be be possible late this evening. GMZ330-335-350-355-370-375-182015- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 314 PM CDT Sat Mar 17 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Sea fog will be possible and visibility could drop below a mile at times. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sea fog will be possible and visibility could drop below a mile at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Houston/Galveston TX
807 PM CDT SAT MAR 17 2018
TXZ163-176-180215-
Madison TX-Houston TX-
807 PM CDT SAT MAR 17 2018
...SPECIAL WEATHER STATEMENT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Centerville, or 17 miles northwest of
Madisonville, moving east at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crockett, Austonio, Lovelady and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Houston County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3127 9524 3107 9545 3099 9617 3107 9605
3109 9598 3109 9577 3114 9577 3116 9573
3121 9575 3123 9573 3127 9573 3132 9566
3134 9566 3135 9568 3136 9566 3137 9569
3139 9569 3149 9539
TIME...MOT...LOC 0106Z 251DEG 28KT 3111 9613The Ft Hood radar (KGRK), 142 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
2 lightning, 1 hail. Local standard time, as filed.
Lightning struck an 18-wheeler traveling along Interstate 45.
Quarter sized hail was reported near Midway.
A lightning strike damaged a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745145, 745143, 745144.